Kentucky, 2020

Flash Flood and Flood in Kentucky, September 3, 2020

September 3, 2020 · NWS PAH · 2 events in 2 counties and zones

Showers and thunderstorms blossomed and moved along a nearly stalled front that extended from east to west across the state of Kentucky. A southwest low-level jet around 40 knots brought increasing moisture and instability.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Showers and thunderstorms blossomed and moved along a nearly stalled front that extended from east to west across the state of Kentucky. A southwest low-level jet around 40 knots brought increasing moisture and instability. Precipitable water values measured by satellite observations were as high as 2.4 inches in western Kentucky, with more widespread values from 1.8 to 2.1 inches across the area. These precipitable water values were above the 90th percentile, and in some areas above the daily record for September 3. In areas of training convection, rainfall rates reached two inches per hour despite fast movement of individual cells.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 3, 2:10 AM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Sep 3, 2:10 AM CST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
310 AM CDT Thu Sep 3 2020

.SHORT TERM...(Today through Saturday night)
Issued at 310 AM CDT Thu Sep 3 2020

Still some pockets of heavy rain occurring as of 08z, mainly
northeast of kpah along the Ohio River. This heavy rain is
associated with a 500 mb impulse that will exit to our northeast
early this morning. The Flash Flood Watch will be allowed to
expire at 12z in that area. The watch has been cancelled
elsewhere (from kpah southwest).

In the wake of the departing 500 mb shortwave, a dry westerly flow
will occur today. The href depicts 700 mb rh falling below 20
percent today from the Ohio Valley west and north. The dry mid-
level air will put an end to widespread precip. Moisture will
linger in the boundary layer, which means low clouds will be slow
to clear. There may be enough solar heating to initiate a few
showers or thunderstorms today ahead of the strong cold front over
Missouri and Illinois. Highs will be in the mid 80s, except for
some upper 80s where sunshine becomes more prevalent in srn IL and
se Missouri later today.

The strong cold front will move southeast across the lower Ohio
Valley and se Missouri around 06z tonight. There could be enough
lingering instability for a line of isolated to scattered
convection along the front this evening. 00z href forecast capes
are near 1000 this evening. The overnight hours will be primarily
dry as the air mass stabilizes and the front exits western KY.
North of the Ohio River, it will be noticeably cooler and less
humid by daybreak. Lows will range from the mid 50s at kmvn to
upper 60s at khop.

Cooler northerly winds Friday will be somewhat offset by plenty of
sunshine. High temps will reach near 80. However dew points will
be much more pleasant, primarily in the 50s. Overnight lows will
be in the mid to upper 50s Friday night.

Surface high pressure will pass nearby on Saturday, ensuring
sunny skies and light winds. Highs will be in the lower 80s with
dew points still in the mid to upper 50s.

.LONG TERM...(Sunday through Wednesday)
Issued at 310 AM CDT Thu Sep 3 2020

To start out the latter half of the weekend, a strong upper level
high will be anchored out west, with an active northwest flow
pattern directly to our north. For Sunday, any wet weather should be
confined to areas further north, making for a dry day. We will
likely see temperatures back up in the mid to possibly upper 80s, as
decent warm air advection sets up as low level flow becomes
southwesterly and remains that way for a few days. This means
humidity values will also be on the rise once again as well. In
addition, all of the latest GEFS and ECMWF ensemble members indicate
850mb temps rising into the upper teens to around 20 deg C. Given a
fairly dry column and hence, sunny skies, might raise Sunday's highs
a few degrees. At least mid 80s is attainable at this time. Would
not be surprised to see upper 80s in some locations though, as
eluded to by the latest ECMWF mos.

On Sunday night through Monday night, the latest model data suggest
a front will be dropping southeast toward the area. Models are not
consistent in the timing of this front but all agree that the front
should stay north of the area through 00Z Tuesday. Looking at the
GFS ensemble members, only a couple suggest this front will making
it into our area, and the ECMWF ensemble members show similar
results. This seems reasonable given the upper flow pattern.
Therefore, will leave that time frame dry. Highs on Monday should be
similar to Sunday with highs in the mid 80s.

Meanwhile, on Monday night and into Tuesday, a shortwave trough will
dig southeast across the western CONUS. How exactly this system
plays out is still in question. Both the operational GFS and ECMWF
develop a closed low, but where exactly it ends up by midweek is
still in question. The ECMWF is the drier model as it develops a
strong upper high in the Appalachians, which prevents the eastward
movement of the upper system and closes it off over the four corners
region. The GFS is more progressive and hence wetter for our area
Tuesday night into Wednesday. However, many of the GFS ensemble
members hold the upper system back west a bit, similar to the ECMWF.
It appears that at least for Tuesday, most of the precipitation
associated with the system should stay to our west, so just opted
for a slight chance of rain. Increased moisture with strengthening
southwest flow across the area should mean more clouds on Tuesday.
Highs should be able to reach at least the mid 80s, but possibly
upper 80s as the ECMWF suggests.

We will maintain the low end chance PoPs for Tuesday night through
the end of the period given model uncertainties at this point.
Wednesday's high is also in flux right now. Convection would help
keep highs down into the 70s, but a drier solution yields highs in
the 80s (i.e. ECMWF).

&&

.AVIATION...
Issued at 1202 AM CDT Thu Sep 3 2020

Haven't seen any TS near the TAF sites all evening, and should not
see any overnight. The showers will exit the area before 12Z, but
IFR or lower conditions in fog and low clouds are expected to
develop overnight. A west southwest wind around 10kts is expected
to develop by mid-morning and that should facilitate a fairly
rapid improving trend through midday. Gusts 15-20kts are expected
through the afternoon over most of the area. A cold front will
move southward into the region late in the evening. Not sure if
the winds will be strong enough to warrant a wind shift entry, so
did not mention it at this time.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...Flash Flood Watch until 7 AM CDT this morning for INZ088.

KY...Flash Flood Watch until 7 AM CDT this morning for KYZ006-008>022.

&&

SHORT TERM...MY
LONG TERM...CW
AVIATION...DRS
Hazardous weather outlook, Sep 3, 3:11 AM CST, 1 hour 19 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
411 AM CDT Thu Sep 3 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-040915-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
411 AM CDT Thu Sep 3 2020

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

A Flash Flood Watch remains in effect until 7 AM for much of
western Kentucky and for Spencer County Indiana. Locally heavy
rainfall is occurring in the watch area. A quick one to two inches
of rain could fall, resulting in flash flooding of small streams
and urban areas, as well as rural roadways.

There is a chance of thunderstorms through this evening. The main
hazards with storms will be lightning and heavy rain.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance of thunderstorms Tuesday afternoon through
Wednesday night. The main hazards will be lightning and heavy
rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MY

The radar

The Evansville,IN radar (KVWX), 53 km away, was scanning. The volume nearest the first event began at 10:28 UTC.

Open the radar archive at this moment

Event by event

1 flood, 1 flash flood. Local standard time, as filed.

Flood, Henderson

When
September 3, 4:30 AM CST to 8:00 AM CST
Where
Henderson County, Zion to 2.71 mi S of Zion
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.820, -87.480

A few secondary roads were flooded and closed, including Highway 812 southeast of Henderson, one end of Highway 2247 near Zion, and Highway 1557 southwest of Corydon.

Flash Flood, Daviess

When
September 3, 4:32 AM CST to 6:30 AM CST
Where
Daviess County, 4 mi E of Owensboro to 2.25 mi SW of Doyle
Cause
Heavy Rain
Property damage
$50,000
Reported by
911 Call Center
Coordinates
37.770, -87.047

Multiple streets were flooded in the city of Owensboro and outside the city. Manhole covers were lifted off. Vehicles were stranded. One automated rain gage in the Owensboro city limits and a second gage east of the city measured about four inches during the night. Of that rainfall total, about two inches fell in an hour when the flash flooding started.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2020Every state in 2020This day in weather historyWarnings in Kentucky, September 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 914203, 913583.